Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 337, NWS Wichita, KS

August 21, 20194 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 2019, 8:55 PM CDT for 4 counties in Kansas. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2019, 8:55 PM CDT (01:55 UTC)
Expired
Aug 21, 2019, 10:00 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:16 PM CDTTSTM WND GST 77Douglass, KS
Aug 21, 9:20 PM CDTTSTM WND GST 607 N Arkansas City, KSPEAK WIND GUST AT STROTHER FIELD SW OF WINFIELD. GUST ASSOCIATED WITH THUNDERSTORM OUTFLOW WINDS.
Aug 21, 9:28 PM CDTTSTM WND DMG1 S Augusta, KSDELAYED REPORT. MPING REPORT OF 1-INCH TREE LIMBS BROKEN AND/OR SHINGLES BLOWN OFF.
Aug 21, 9:36 PM CDTTSTM WND GST 502 Se Atlanta, KS
Aug 21, 9:47 PM CDTTSTM WND DMGAugusta, KSPOWER LINES DOWN
Aug 21, 9:47 PM CDTTSTM WND DMGAugusta, KSPOWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS53 KICT 220155
SVRICT
KSC015-035-173-191-220300-
/O.NEW.KICT.SV.W.0337.190822T0155Z-190822T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
855 PM CDT Wed Aug 21 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Cowley County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...
  Southern Butler County in south central Kansas...
  Northeastern Sumner County in south central Kansas...

* Until 1000 PM CDT.

* At 855 PM CDT, severe thunderstorms were located along a line
  extending from near Towanda to 5 miles northeast of Douglass to 5
  miles north of Udall to 5 miles northwest of Belle Plaine, moving
  southeast at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Derby, El Dorado, Winfield, Andover, Haysville, Augusta, Mulvane,
  Rose Hill, Clearwater, Douglass, Belle Plaine, Towanda, Oxford,
  Benton, Udall, Leon, Burden, Dexter, Atlanta and Latham.

This includes Interstate 35 between Mile Markers 24 and 41, and
between Mile Markers 56 and 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3778 9653 3719 9653 3715 9663 3713 9711
      3756 9755 3760 9723 3772 9713 3792 9708
TIME...MOT...LOC 0155Z 312DEG 25KT 3777 9696 3759 9696 3747 9711 3744
9736

HAIL...1.25IN
WIND...70MPH
 
$$

MCGUIRE
3 follow-up statements
475 
WWUS53 KICT 220206
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
906 PM CDT Wed Aug 21 2019

KSC173-191-220216-
/O.CAN.KICT.SV.W.0337.000000T0000Z-190822T0300Z/
Sedgwick KS-Sumner KS-
906 PM CDT Wed Aug 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK AND
NORTHEASTERN SUMNER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3778 9653 3719 9653 3715 9663 3713 9711
      3717 9715 3769 9715 3771 9714 3772 9713
      3773 9713 3776 9711
TIME...MOT...LOC 0206Z 309DEG 27KT 3771 9689 3754 9684 3741 9702 3736
9713

$$

KSC015-035-220300-
/O.CON.KICT.SV.W.0337.000000T0000Z-190822T0300Z/
Cowley KS-Butler KS-
906 PM CDT Wed Aug 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR COWLEY AND SOUTHERN BUTLER COUNTIES...

At 906 PM CDT, severe thunderstorms were located along a line
extending from near Augusta to 8 miles northwest of Atlanta to 7
miles south of Douglass to Udall, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Winfield, Andover, Augusta, Rose Hill, Douglass, Udall, Leon, Burden,
Dexter, Atlanta, Latham, Rock, Cambridge, Santa Fe Lake, Augusta
Municipal Airport, Winfield City Lake, Strother Field Airport,
Beaumont and El Dorado Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3778 9653 3719 9653 3715 9663 3713 9711
      3717 9715 3769 9715 3771 9714 3772 9713
      3773 9713 3776 9711
TIME...MOT...LOC 0206Z 309DEG 27KT 3771 9689 3754 9684 3741 9702 3736
9713

HAIL...1.25IN
WIND...70MPH
 
$$

MCGUIRE
725 
WWUS53 KICT 220223
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
923 PM CDT Wed Aug 21 2019

KSC015-035-220300-
/O.CON.KICT.SV.W.0337.000000T0000Z-190822T0300Z/
Cowley KS-Butler KS-
923 PM CDT Wed Aug 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN COWLEY AND SOUTHERN BUTLER COUNTIES...

At 922 PM CDT, severe thunderstorms were located along a line
extending from near Leon to near Atlanta to 8 miles northeast of
Winfield to near Udall, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Winfield, Douglass, Udall, Leon, Burden, Dexter, Atlanta, Latham,
Rock, Cambridge, Winfield City Lake and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across portions of Butler county. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.
 
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3778 9653 3719 9653 3716 9671 3720 9692
      3727 9704 3736 9712 3762 9704 3771 9689
TIME...MOT...LOC 0222Z 309DEG 25KT 3764 9680 3747 9675 3737 9691 3736
9704

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE
402 
WWUS53 KICT 220255
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
955 PM CDT Wed Aug 21 2019

KSC015-035-220305-
/O.EXP.KICT.SV.W.0337.000000T0000Z-190822T0300Z/
Cowley KS-Butler KS-
955 PM CDT Wed Aug 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COWLEY AND SOUTHERN
BUTLER COUNTIES WILL EXPIRE AT 1000 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3778 9653 3719 9653 3716 9671 3720 9692
      3727 9704 3736 9712 3762 9704 3771 9689
TIME...MOT...LOC 0255Z 312DEG 25KT 3750 9660 3733 9655 3723 9671 3722
9684

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:37 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 21, 2:37 PM CDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
237 PM CDT Wed Aug 21 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 236 PM CDT Wed Aug 21 2019

A frontal boundary is stretched across the region for much of the
short term.  Moisture transport for the overnight period is okay but
not great however, forcing and high PW more than makes up for it.
Showers and thunderstorms are expected to develop through afternoon
and into the overnight period.  There is the potential for some
isolated severe thunderstorm with this activity as well.  The main
threat appears to be damaging wind and very heavy rain with flash
flooding possible. The orientation of the frontal boundary tonight
indicates the risk for flash flooding is there.  As such, this
warrants the issuance of a Flash Flood Watch for the evening and
overnight period. Thursday, the frontal boundary will push a little
further south Thursday but is expected to stall around the KS/OK
state line Thursday afternoon.  The proximity of this frontal system
will keep the chances for showers and thunderstorms in the forecast
for Thursday and Friday as well. Thursday night and Friday morning
look to have the best chance for a repeat of widespread showers and
thunderstorm.  Again, severe weather can't be ruled out with
damaging winds and heavy rain with possible flash flooding.  By
Saturday, the front will return as a warm front and push through the
region once again.  The moisture axis will re-establish itself over
the western half of the state and will follow the fronts progression
to the east.  This front and moisture axis will provided the needed
ingredients to get showers and thunderstorms going once again. Once
again, severe weather can't be ruled out but the main threat looks
to be damaging winds and very heavy rain.

With all the convective activity and the frontal boundary slipping
to the south of the region for the bulk of the short term,
temperatures are expected to slip below normal for Thursday through
Saturday.  Cloud cover and persistent chances for rain in the region
will help keep the temperatures down for the next few days.

Metzger

.LONG TERM...(Sunday through Wednesday)
Issued at 236 PM CDT Wed Aug 21 2019

The extended range looks to remain fairly active to start at least.
Showers and thunderstorms will develop Monday night and into Tuesday
morning.  However, this activity is expected to be restricted to the
Southeastern portions of the CWA as the front continues to move of
to the east.  Behind the front, southerly winds and WAA will
dominate.  This will allow some good clearing to occur and allow
temperatures to rise once again.  Temperatures are expected to get
approach normal levels for this time of year by Tuesday with above
normal temperatures again likely for the middle and end of the next
week.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 118 PM CDT Wed Aug 21 2019

Anticipating chances for scattered to numerous thunderstorms to
gradually increase by this evening across the region, as a strong
and deep frontal zone oozes south across Mid-America. Included
VCTS in all TAFs to cover this threat, although anticipate later
shifts will eventually need to insert TEMPO +TSRA for many sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  82  68  83 /  50  50  50  30
Hutchinson      69  80  66  83 /  50  50  40  20
Newton          69  80  67  82 /  60  50  50  30
ElDorado        71  82  68  82 /  50  50  50  30
Winfield-KWLD   72  85  68  83 /  40  40  40  30
Russell         65  77  64  83 /  60  40  30  20
Great Bend      67  77  64  83 /  50  40  30  10
Salina          68  77  66  82 /  60  50  40  20
McPherson       67  78  65  82 /  60  50  40  20
Coffeyville     72  84  70  83 /  50  50  50  40
Chanute         71  82  68  82 /  50  60  60  50
Iola            71  81  68  81 /  60  60  60  50
Parsons-KPPF    72  82  69  82 /  50  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 PM CDT this evening through Thursday
morning for KSZ049-051>053-068>072-083-092>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ADK
Hazardous weather outlook, Aug 21, 3:58 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
358 PM CDT Wed Aug 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
358 PM CDT Wed Aug 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices are expected to be in the 100 to 104 degree range for
southern Kansas this afternoon.

Widespread showers and thunderstorms will become likely this evening
and overnight. This will mainly affect areas along and east of the
I-135 corridor. Isolated severe thunderstorms are also possible in
this area. Main threat will be damaging winds and very heavy rain
while some dime to nickel sized hail can't be ruled out. Flash
flooding will also be possible during the overnight time frame as
well. While all counties along and east of the I-135 corridor will
be at risk for flash flooding, Greenwood, Woodson, Wilson, Allen and
Neosho counties will have the greatest chance for flash flooding
during the overnight.

A flash flood watch has been issued for tonight. See the latest
bulletin for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms will continue to be problem
during the early morning hours. Areas along and east of I-135
corridor will likely see some strong storms with very heavy rain.
The far eastern counties will have the greatest chance for very
heavy rain and flash flooding.

Scattered storms will remain possible for Friday and Saturday with
a few strong storms with heavy rainfall possible.

Heat indices will approach 100 to 105 during the afternoons of
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 21, 8:24 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             N LAKE AFTON            37.61N 97.62W
08/21/2019  M1.25 INCH       SEDGWICK           KS   PUBLIC

&&

KBUTLER
Local storm report, Aug 21, 8:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     6 E WICHITA EISENHOWER  37.66N 97.33W
08/21/2019                   SEDGWICK           KS   PUBLIC

            LARGE TREE DOWN AT ESTELLE AND FUNSTON IN EAST WICHITA

&&

KBUTLER
Local storm report, Aug 21, 8:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      2 NE WICHITA EISENHOWER 37.68N 97.41W
08/21/2019                   SEDGWICK           KS   PUBLIC

            IMPASSABLE ROAD AND MULTIPLE CARS STRANDED

&&

KBUTLER
Local storm report, Aug 21, 8:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
844 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HEAVY RAIN       2 NNE WICHITA EISENHOWE 37.69N 97.43W
08/21/2019  M2.11 INCH       SEDGWICK           KS   BROADCAST MEDIA

            13TH AND WEST N, TOTAL SO FAR

&&

KBUTLER
Local storm report, Aug 21, 8:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     FLASH FLOOD      3 NE WICHITA EISENHOWER 37.69N 97.40W
08/21/2019                   SEDGWICK           KS   PUBLIC

            12 INCHES DEEP OVER THE ROAD CENTRAL AND WEST

&&

KBUTLER
Local storm report, Aug 21, 8:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     FLASH FLOOD      4 N WICHITA EISENHOWER  37.72N 97.44W
08/21/2019                   SEDGWICK           KS   PUBLIC

            CARS STALLED AT 21 AND RIDGE

&&

KBUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:20 PM CDTSevere Thunderstorm WarningICTHarvey40 min
Aug 21, 7:47 PM CDTFlash Flood WarningICTSedgwick4 hr
Aug 21, 7:56 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harvey, Marion, Sedgwick, Sumner64 min
Aug 21, 8:32 PM CDTSevere Thunderstorm WarningICTElk, Greenwood26 min
Aug 21, 9:38 PM CDTSpecial Weather StatementICTChautauqua, Elk37 min
Aug 21, 10:01 PM CDTSevere Thunderstorm WarningICTSedgwick9 min
Aug 21, 10:32 PM CDTSpecial Weather StatementICTHarvey28 min
Aug 21, 11:02 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson55 min
Aug 21, 11:36 PM CDTSpecial Weather StatementICTCowley24 min
Aug 21, 11:40 PM CDTAreal Flood WarningICTSedgwick9 hr
Aug 21, 11:44 PM CDTSpecial Weather StatementICTNeosho31 min
Aug 21, 11:59 PM CDTSpecial Weather StatementICTLabette31 min
Aug 22, 12:10 AM CDTSpecial Weather StatementICTCowley50 min
Aug 22, 2:14 AM CDTSpecial Weather StatementICTCowley31 min
Aug 22, 2:26 AM CDTAreal Flood WarningICTCowley, Sumner7 hr
Aug 22, 11:45 AM CDTSpecial Weather StatementICTBarton30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.